Georgia, 2016

Wildfire in Georgia, November 1 to 30, 2016

November 1 to 30, 2016 · NWS FFC · 3 events in 3 counties and zones

Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.5 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions. As summer vegetation began to die off and autumn leaves began falling from the trees, the continued extremely dry conditions led to very dangerous wildfire conditions. From early October through November, numerous wildfires erupted across north and central Georgia including 3 major wildfires covering multiple thousands of acres apiece in the north Georgia mountains. By early December, over $20 million dollars in federal funds had been spent fighting wildfires in the Chattahoochee National Forest and on surrounding federal and state lands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 31, 9:26 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 31, 9:26 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1026 PM EDT Mon Oct 31 2016

.UPDATE...

Current forecast in great shape and only some slight adjustments
to diurnal curve planned with this update.

&&

Deese

&&

.PREV DISCUSSION... /issued 731 PM EDT Mon Oct 31 2016/

PREV DISCUSSION... /issued 319 PM EDT Mon Oct 31 2016/

SHORT TERM /Tonight through Tuesday Night/...
A weak backdoor front is progged to move across the CWA tonight re-
enforcing the easterly flow at the surface. Some moisture is
associated with this front but only in the form of some clouds late
tonight over eastern GA. The clouds will dissipate but with a cool
east flow...temperatures across northeast GA should be closer to
normal than the rest of the CWA which will still see max temps into
the 80s. NAM MOS Guidance temps continue to excel for overnight lows
across the CWA and will lean heavily toward the MET guidance.

17

LONG TERM /Wednesday through Monday/...
No changes made to the long term forecast. Late week event still
looks faster in the latest model runs, with better chances of rain
(albeit slight chance) Thursday night and early Friday. Forecast
looks to be on track.

/Issued 407 AM EDT Mon Oct 31 2016/

Model consensus slightly more progressive with the Thursday
fropa...still moisture starved and having to bump down pops from
guidance blend given the forcing setup with trajectory out of NW.
Think will see a few isolated showers in far north Thursday
afternoon into early evening...then strong CAA behind and enhanced
gradient NW winds going into Friday. H5 ridge is quite impressive
as it amplifies up all the way into the Great Lakes west of the
area and unfortunately keeps us dry going into next week. Looks
like good bet for much of the CWA having dewpoints all the way
down into the 30s by the weekend. Friday thru Sunday should see
max temps near normal in the low to mid 70s and lows in mid to
upper 40s for many locations with strong radiational cooling
expected.

Baker

FIRE WEATHER...
High pressure will build into the region through Wednesday. This
will bring a cooler easterly flow along with an increase in
dewpoints. Temperatures will warm well into the 80s over central and
west Georgia and this is where humidities will fall to around 30
percent Tuesday afternoon. However in the cooler air over northeast
Georgia...humidities will remain above 50 percent. Higher dewpoints
will spread across the entire region Wednesday and this will keep
humidities above 40 percent Wednesday afternoon. Winds will be
easterly but remain below 10 mph.

17

CLIMATE...

Records for 10-31

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      84 1961     44 1993     67 1971     28 1917
                1950                    1919
                1919
   KATL      85 1961     41 1993     66 1971     29 1917
   KCSG      88 1919     44 1993     71 1919     29 1954
   KMCN      88 1950     46 1925     70 1971     30 1910

Records for 11-01

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      85 1961     47 1925     69 1971     29 1930
   KATL      81 1974     42 1925     65 1971     30 1993
                1961                    1929        1890
                1950                                1878
   KCSG      88 1926     51 1930     70 1971     29 1993
   KMCN      88 1961     46 1925     70 1971     31 1993
                1950                                1930

AVIATION...
00Z UPDATE...
Continued VFR forecast in store for all but AHN where some low
level moisture will move in and allow for some MVFR cigs Tue
morning. Looking ahead...just outside this TAF cycle...there are
indications of a much more widespread MVFR/IFR event fro late Tue
night into Wed morning that will need to be looked at in
subsequent forecasts.

//ATL CONFIDENCE...00Z UPDATE...
High on all elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          56  79  54  81 /   0   0   0   0
Atlanta         60  83  60  80 /   0   0   0   5
Blairsville     54  76  50  77 /   0   0   0   5
Cartersville    56  83  56  80 /   0   0   0   5
Columbus        58  86  58  82 /   0   0   0   5
Gainesville     57  77  56  79 /   0   0   0   5
Macon           52  83  55  82 /   0   0   0   5
Rome            52  85  55  81 /   0   0   0   5
Peachtree City  51  84  52  80 /   0   0   0   5
Vidalia         58  82  59  82 /   0   0   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....BDL
AVIATION...Deese
Hazardous weather outlook, Oct 31, 3:20 AM EST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 AM EDT MON OCT 31 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
420 AM EDT MON OCT 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FRONTAL SYSTEM
LOOKS TO PUSH THROUGH THE AREA THURSDAY AFTERNOON INTO EVENING...THOUGH
SHOULD BE MOSTLY DRY WITH JUST A SLIGHT CHANCE OF SHOWERS IN THE
NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Fannin

When
November 1, 12:00 AM EST to November 30, 11:00 AM EST
Where
Fannin forecast zone
Property damage
$8.5 million
Reported by
Park/Forest Service
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

In the early morning hours of October 16th, lightning ignited a wildfire deep in the heart of the Cohutta Wilderness in the Chattahoochee National Forest. The Rough Ridge wildfire spread through the very remote Cohutta Wilderness and surrounding portions of the Chattahoochee National Forest, eventually consuming 27,950 acres in Fannin, Gilmer and Murray Counties. Nearly $8.5 million federal dollars were expended fighting this wildfire before it was finally declared contained on November 30th.

Wildfire, Gilmer

When
November 1, 12:00 AM EST to November 30, 11:00 AM EST
Where
Gilmer forecast zone
Reported by
Park/Forest Service
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

In the early morning hours of October 16th, lightning ignited a wildfire deep in the heart of the Cohutta Wilderness in the Chattahoochee National Forest. The Rough Ridge wildfire spread through the very remote Cohutta Wilderness and surrounding portions of the Chattahoochee National Forest, eventually consuming 27,950 acres in Fannin, Gilmer and Murray Counties. Nearly $8.5 million federal dollars were expended fighting this wildfire before it was finally declared contained on November 30th.

Wildfire, Murray

When
November 1, 12:00 AM EST to November 30, 11:00 AM EST
Where
Murray forecast zone
Reported by
Park/Forest Service
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

In the early morning hours of October 16th, lightning ignited a wildfire deep in the heart of the Cohutta Wilderness in the Chattahoochee National Forest. The Rough Ridge wildfire spread through the very remote Cohutta Wilderness and surrounding portions of the Chattahoochee National Forest, eventually consuming 27,950 acres in Fannin, Gilmer and Murray Counties. Nearly $8.5 million federal dollars were expended fighting this wildfire before it was finally declared contained on November 30th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662972, 662974, 662975.